Adolescent Polypharmacy and Serotonin Syndrome.
Clin Neuropharmacol. 2020 Jan/Feb;43(1):28-30
Authors: Davis CR, Hernandez M, Stock S
OBJECTIVES: The objective of this study was to present a case and review serotonin syndrome and the risk of occurrence in children and adolescents on multiple psychotropic medications.
METHODS: The clinical history of a patient in the University of South Florida’s child and adolescent psychiatry clinic is presented. Literature review on serotonin syndrome, attention-deficit/hyperactivity disorder (ADHD), and psychostimulants was conducted through PubMed.
RESULTS/DISCUSSION: We have presented a case of possible serotonin-related abnormal movements in an adolescent girl prescribed stimulants and multiple serotonergic medications. Serotonin syndrome may be precipitated through drug interactions that increase serum levels of psychotropic medications. Patients with ADHD often have comorbid psychiatric illness requiring treatment with medication. Amphetamine salts are an often-overlooked agent that potentiates serotonin through monoamine oxidase inhibitor (MAO) inhibition and neurotransmitter release. Children and adolescents on multiple psychotropic medications should be closely monitored for the triad of altered mental status, neuromuscular abnormalities, and autonomic hyperactivity.
CONCLUSIONS: Patients with ADHD often have comorbid psychiatric illness and are treated with multiple psychotropic medications. Given the effects of drug-drug interactions and the serotonergic effects of psychostimulants, clinicians should remain vigilant for the triad of altered mental status, neuromuscular abnormalities, and autonomic hyperactivity seen in serotonin syndrome.
PMID: 31934921 [PubMed – in process]